Researchers: Liver Failure, Transplant Tied to Weight-Loss Supplement

Liver-Failure-Tied-to-Weight-Loss-SupplementA woman who had been taking a weight loss supplement suffered liver failure and needed a liver transplant, according to a recent report of her case.

The woman, 35, had taken three Saba Appetite Control and Energy (ACE) pills in a two-day period. Two weeks later, she developed jaundice, suffered from liver failure and required a liver transplant, according to Live Science, citing a report from researchers at the University of Kentucky in Lexington, who treated her.

Following the jaundice, the woman’s condition degraded. One week later, she developed leg swelling, as well as fluid accumulation in her abdominal cavity, a condition known as ascites. Two months after she developed jaundice, she began experiencing the symptoms of liver failure, wrote Live Science.

“A week after the transplant, she was discharged from the hospital, and has been doing fine since,” the researchers wrote in their report, which was published in the May issue of the journal Gastroenterology. “In summary, this case of drug-induced fulminant liver failure was likely due to Saba ACE supplement,” the investigators indicated, Live Science reported.

The woman was admitted to the hospital in September 2013, study author Dr. Erin Maynard, an assistant professor of surgery at the university, told Live Science. Prior to her hospital admission, the women had taking Zoloft, an antidepressant, and birth control pills for three years, according to the report.

The researchers indicated that it was not clear which ingredient in the supplement may have led to the liver reaction, or if the reaction to the liver might have been the result of a drug interaction or potential supplement contamination, wrote Live Science. Meanwhile, the supplement involved also included DMAA, a controversial amphetamine derivative that is also known as methylhexanamine, or geranium extract, the researchers wrote. DMAA use has been associated with significant health problems, including heart attack and death.

Last year, the U.S. Food and Drug Administration (FDA) issued warning letters to 11 companies asking them to remove products containing DMAA from the market. “DMAA-containing dietary supplements are illegal and their marketing violates the law,” the FDA wrote in a July 2013 post on its website, according to Live Science.

The maker of Saba announced in late 2013 that it changed the supplement’s formula, removing DMAA from the ingredients’ list, according to information on the website of a Saba distributor. DMAA is not included as an ingredient in the version of the Saba ACE supplement that is on the market today, wrote Live Science.

The FDA website also indicates that, while DMAA has been marketed as “natural” by supplement makers, the “FDA is not aware of any reliable science indicating that DMAA exists naturally in plants.” The researchers wrote that, “There have been two reported cases of liver failure associated with DMAA use in the military and recently 43 cases of hepatitis in Hawaii associated with OxyElitePro, a supplement containing DMAA, with two liver transplants and one death,” reported Live Science.

The Saba supplement involved includes a green tea extract. This extract has been associated with “several cases of liver injury, with two cases of fulminant liver failure requiring transplantation,” the researchers wrote, according to Live Science. In fact, in a different report published in August 2013 in the World Journal of Gastroenterology, researchers described a 16-year-old boy who suffered from liver failure after having had taken green tea extract to lose weight.

The new, non-DMAA version of the supplement taken by the woman involved in this case includes green tea extract, caffeine, green coffee bean extract, garcinia cambogia, konjac root and L-carnitine, and others, the product label indicates. “This case highlights the increasing concern regarding the safety of diet supplements,” the investigators wrote, Live Science indicated.

This entry was posted in Defective Products, Health Concerns. Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.